Indiana, 2021Winter Weather in Indiana, April 20 to 21, 2021
April 20 to 21, 2021 · NWS IWX · 8 events in 8 counties and zones
Rain changed to snow on the afternoon of April 20th and continued into the evening before shifting off to the east late evening and overnight. Storm total accumulations ranged from 2 to 5 inches across northeast Indiana, south central Lower Michigan, and northwest Ohio.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain changed to snow on the afternoon of April 20th and continued into the evening before shifting off to the east late evening and overnight. Storm total accumulations ranged from 2 to 5 inches across northeast Indiana, south central Lower Michigan, and northwest Ohio. Several slide-offs were reported along with some instances or large tree branches downed due to the weight of the snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 20, 6:04 AM EST, 5 hours 56 minutes earlier.
Area forecast discussion, Apr 20, 6:04 AM EST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
704 AM EDT Tue Apr 20 2021
.SYNOPSIS...
Issued at 422 PM EDT Mon Apr 19 2021
Rain will mix with snow and then change to snow from the northwest
this afternoon into this evening. Snowfall totals of 2 to 5 inches
are expected by Wednesday morning mainly near and east of
Interstate 69 with lesser amounts west. Roads are expected to
become slippery tonight with a burst of snow and with temperatures
falling well below freezing over most areas. Temperatures well
down into the 20s are expected tonight and Wednesday night which
may cause significant damage to unprotected crops and other plants.
&&
.SHORT TERM...(Today through Wednesday Night)
Issued at 358 AM EDT Tue Apr 20 2021
A strong cold front had moved well south of the forecast area with
a secondary front moving south across far southern Lower Michigan
into northern Illinois. Temperatures were holding near 37 over
most areas as bands of rain assisted by upper level jet dynamics
continued over the area. Colder air will continue to spread south
and will change the rain over to snow, especially starting this
afternoon from northwest to southeast as diabatic cooling
increases. Surface temperatures in the heavier bands were only 34
at Warsaw and Rochester (sensor 2 degree warm bias). Dual pol
radar CC values indicated snow was likely mixed at these sites but
not being reported. Favorable upper level support will continue
as a wave develops along the front to the south. Overall, models
have come into better agreement with the handling of the low and
associated precipitation. Profiles starting this afternoon should
be cold enough to support all snow. Isentropic lift per 295K
surface indicated a snow burst for late today/early tonight.
Travel issues are likely as surface temperatures fall below
freezing. After coordination with surrounding offices, have issued
a winter weather advisory for areas main near and east of
Interstate 69 where 2 to 5 inches of snow is expected. In addition
to the snow, have continued the freeze warning as temperatures
tonight and Wednesday night fall to near 25.
&&
.LONG TERM...(Wednesday through Monday)
Issued at 358 AM EDT Tue Apr 20 2021
Temperatures will recover to near normal Friday, and then above
normal by early next week. There is a chance for showers with a
fast moving system early this weekend; otherwise, should be dry.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 649 AM EDT Tue Apr 20 2021
Areas of rain with patches of snow will continue to develop today.
Rain and a rain/snow mix will eventually become all snow as a wave
moves along the front to the south. Ceilings should fall as
precipitation increases. Heavier snow is expected at Fort Wayne as
strong lift moves over the area.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory from 7 PM this evening to 7 AM EDT
Wednesday for INZ007>009-017-018-024>027-032>034.
Freeze Warning from 10 PM EDT /9 PM CDT/ this evening to 8 AM
EDT /7 AM CDT/ Thursday for INZ003>009-012>018-020-022>027-
032>034.
MI...Winter Weather Advisory from 7 PM this evening to 7 AM EDT
Wednesday for MIZ081.
Freeze Warning from 10 PM this evening to 8 AM EDT Thursday for
MIZ077>081.
OH...Winter Weather Advisory from 7 PM this evening to 7 AM EDT
Wednesday for OHZ001-002-004-005-015-016-024-025.
Freeze Warning from 10 PM this evening to 8 AM EDT Thursday for
OHZ001-002-004-005-015-016-024-025.
LM...NONE.
&&
SYNOPSIS...MCD/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Apr 20, 4:48 AM EST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
548 AM EDT Tue Apr 20 2021
INZ003>006-012>016-020-022-023-MIZ077>080-211000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-White-Cass IN-Miami-Berrien-Cass MI-
St. Joseph MI-Branch-
548 AM EDT Tue Apr 20 2021 /448 AM CDT Tue Apr 20 2021/
...FREEZE WARNING IN EFFECT FROM 10 PM EDT /9 PM CDT/ THIS EVENING
TO 8 AM EDT /7 AM CDT/ THURSDAY...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freeze Warning.
In addition to the freeze warning, a rain and snow mix will change
to all snow this evening. Accumulations will be light and mainly on
grassy and elevated surfaces.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freeze Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ007>009-017-018-024>027-032>034-MIZ081-OHZ001-002-004-005-015-016-
024-025-211000-
Steuben-Noble-De Kalb-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
548 AM EDT Tue Apr 20 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Freeze Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Freeze Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-211000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
548 AM EDT Tue Apr 20 2021
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
Winter Weather, Huntington
- When
- April 20, 12:00 PM EST to April 21, 1:00 AM EST
- Where
- Huntington forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.829, -85.488 (the zone’s center; the record gives no point)
Storm total snowfall accumulations ranged from 2 to 5 inches across the county. Numerous slide-offs were reported across the region with some instances of large trees downed due to the weight of the snow.
Winter Weather, Allen
- When
- April 20, 12:00 PM EST to April 21, 2:00 AM EST
- Where
- Allen forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Storm total snowfall accumulations ranged from 3 to 5 inches across the county. Numerous slide-offs were reported across the region with some instances of large trees downed due to the weight of the snow.
Winter Weather, Grant
- When
- April 20, 12:00 PM EST to April 21, 1:00 AM EST
- Where
- Grant forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.516, -85.655 (the zone’s center; the record gives no point)
Storm total snowfall accumulations ranged from 3 to 5 inches across the county, wiht localized amounts between 5 and 6 inches on the north side of Marion, IN. Numerous slide-offs were reported across the region with some instances of large trees downed due to the weight of the snow.
Winter Weather, Steuben
- When
- April 20, 12:00 PM EST to April 21, 1:00 AM EST
- Where
- Steuben forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.644, -85.001 (the zone’s center; the record gives no point)
Storm total snowfall accumulations ranged from 2 to 4 inches across the county. Numerous slide-offs were reported across the region with some instances of large trees downed due to the weight of the snow.
Winter Weather, Lagrange
- When
- April 20, 12:00 PM EST to April 21, 1:00 AM EST
- Where
- Lagrange forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.643, -85.426 (the zone’s center; the record gives no point)
Storm total snowfall accumulations ranged from 2 to 4 inches across the county. Numerous slide-offs were reported across the region with some instances of large trees downed due to the weight of the snow.
Winter Weather, Miami
- When
- April 20, 12:00 PM EST to April 21, 1:00 AM EST
- Where
- Miami forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.770, -86.045 (the zone’s center; the record gives no point)
Storm total snowfall accumulations ranged from 3 to 5 inches across the county. Numerous slide-offs were reported across the region with some instances of large trees downed due to the weight of the snow.
Winter Weather, Whitley
- When
- April 20, 12:00 PM EST to April 21, 1:00 AM EST
- Where
- Whitley forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.139, -85.505 (the zone’s center; the record gives no point)
Storm total snowfall accumulations ranged from 2 to 4 inches across the county. Numerous slide-offs were reported across the region with some instances of large trees downed due to the weight of the snow.
Winter Weather, De Kalb
- When
- April 20, 12:00 PM EST to April 21, 1:00 AM EST
- Where
- De Kalb forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.398, -84.999 (the zone’s center; the record gives no point)
Storm total snowfall accumulations ranged from 2 to 4 inches across the county with the greatest amounts across southeast portions of the county. Numerous slide-offs were reported across the region. The weight of the heavy, wet snow led to some reports of large trees downed along with a few downed power poles. This resulted in some power outages.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, April 20, 20211 death · $200,000 · 1 event
- Frost and Freeze in Missouri, April 20 to 22, 2021$3.5 million · 32 events
- Frost and Freeze in Pennsylvania, April 20 to 22, 2021$3.0 million · 1 event
- Winter Weather in Indiana, April 20, 2021$50,000 · 1 event
- Winter Weather in Ohio, April 20 to 21, 202129 events
- Winter Storm and Winter Weather in Kansas, April 20, 202113 events
- Drought in Texas, April 20 to 30, 20218 events
- Winter Weather in Ohio, April 20 to 21, 20218 events
- Winter Weather in Kentucky, April 20 to 21, 20217 events
- Winter Weather in Indiana, April 20 to 21, 20215 events
- Frost and Freeze in Colorado, April 20, 20213 events
- Frost and Freeze in Kansas, April 20 to 21, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946645, 946648, 946650, 946652, 946654, 946657, 946659, 953639.